Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 7, NWS Paducah, KY

March 16, 2002Pike County, Indiana

NWS Paducah, KY issued this flash flood warning at Mar 16, 2002, 12:25 AM EST for Pike County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2002, 12:25 AM EST (05:25 UTC)
Expired
Mar 16, 2002, 4:00 AM EST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Pike County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 160525
FFWPAH
INC125-161000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1225 AM EST SAT MAR 16 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN SOUTHWEST INDIANA

* UNTIL 400 AM EST

* AT 1220 AM EST...LAW ENFORCEMENT OFFICIALS IN PIKE
 COUNTY REPORTED THAT SEVERAL STATE AND COUNTY ROADS
 REMAIN COVERED IN WATER. BARRICADES HAVE BEEN PLACED
 ON ROUTE 56 BETWEEN CATO AND OTWELL. THE WATER WAS
 NOT RECEDING AT THIS TIME. RADAR ESTIMATES OF RAINFALL
 THROUGH 1220 AM EST WERE IN EXCESS OF AN INCH FROM UNION
 TO ALGIERS IN THE NORTH...TO SPURGEON AND PIKEVILLE IN THE
 SOUTH. UP TO TWO INCHES WERE INDICATED BETWEEN WINSLOW AND
 OTWELL.

* RAINFALL WILL BE SCATTERED IN NATURE THROUGH 4 AM...
  WITH HOURLY RAINFALL AMOUNTS EXPECTED TO REMAIN BELOW ONE 
  QUARTER OF AN INCH. THIS WILL SLOW THE DRAINAGE OF WATER
  FROM THE WARNED AREA THROUGH AT LEAST 330 AM. 

* LOCATIONS IN THE WARNING INCLUDE...
  PETERSBURG
  WINSLOW
  OTWELL
  CATO  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3850 8708 3823 8708 3824 8732 3839 8731
          3838 8742 3844 8741 3844 8745 3852 8747
          3853 8719 3852 8711

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 2:40 PM EST, 9 hours 45 minutes earlier.

Area forecast discussion, Mar 15, 2:40 PM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST FRI MAR 15 2002

SEMI-PERMANENT SW FLOW ALOFT TO KEEP THINGS HOPPING INTO EARLY NEXT
WEEK. THIS WILL KEEP THE GULF OPEN WITH COPIUS AMOUNTS OF MOISTURE
AVAILABLE. MAIN CHALLENGES WILL BE TIMING OF MULTIPLE SYSTEMS OVER
THE NEXT SEVEN DAYS.

SLOW MOVING COLD FRONT DRAPED FROM NE TO SW ACROSS THE CWA AT
MIDDAY. FORWARD PROGRESS TO REMAIN AT A CRAWL AS AN AREA OF LOW
PRESSURE DEVELOPS ON THE BOUNDARY OVER CENTRAL ARKANSAS. THE
AIRMASS BEHIND THE FRONT IS VERY SHALLOW (1000 FT). EXPECT ELEVATED
CONVECTION ACROSS THE CWA THIS EVENING AND OVERNIGHT AS AREA OF LOW
PRESSURE TRACKS NORTHEAST. LIS AGAIN NOT TOO IMPRESSIVE BUT
SHOWALTER INDICES DIPPING BELOW ZERO SO WILL KEEP RW/TRW WORDING AND
CATEGORICAL POPS. RW AND TRW TO LINGER OVER SE HALF OF CWA
SATURDAY MORNING...BUT EXPECT MOSTLY CLOUDY SKIES OVER ALL EXCEPT
THE NW SECTIONS WHERE CLOUDINESS SHOULD DECREASE. SATURDAY NIGHT THE
AFOREMENTIONED FRONT GETS LIFTED NORTHWARD IN RESPONSE TO THE NEXT
S/W IN LINE. THIS SHOULD PRODUCE THE SECOND ROUND OF RW/TRW WHICH
WILL LAST INTO SUNDAY MORNING. AFTER A BRIEF RESPITE...ON SUNDAY
NIGHT THE NEXT S/W WILL SKIRT ALONG THE SE HALF OF THE CWA COMBINED
WITH A STATIONARY FRONT E-W ACROSS CNTRL TN. THIS WILL PRODUCE ROUND
THREE OF PRECIP (RA). AT THE MOMENT MOST OF MONDAY ACTUALLY LOOKS
DRY BUT BY MONDAY NIGHT THE NEXT S/W WILL LIFT NE ACROSS THE REGION
WHICH SHOULD PRODUCE THE FOURTH ROUND OF PRECIP (RW/TRW). WITH THE
MAIN UPPER TROF PASSING ON TUESDAY...EXPECT FIFTH ROUND OF PRECIP
(RW/TRW). DEPENDING ON THE TRACK OF THESE SYSTEMS AND THE QPF THEY
GENERATE...WE COULD BE HAVING WATER PROBLEMS AROUND THE FIRST OF
NEXT WEEK. LOOKS LIKE WEDNESDAY AND THURSDAY WILL BE DRY BUT ON
FRIDAY ANOTHER S/W WILL INTERACT WITH A STATIONARY FRONT TO OUR
SOUTH TO PRODUCE ROUND NUMBER SIX (RA).

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Mar 15, 6:47 PM EST, 5 hours 38 minutes before
MOZ107>112-114-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CST FRI MAR 15 2002

...SEVERE THUNDERSTORM WATCH #29 IS IN EFFECT FOR PARTS OF
   SOUTHEAST MISSOURI UNTIL 10 PM CST...

COUNTIES IN THE WATCH AREA INCLUDE...
CARTER...RIPLEY...BUTLER...STODDARD...SCOTT...NEW MADRID...AND
MISSISSIPPI.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF SOUTHEAST MISSOURI UNTIL 10 PM. THE COMBINATION OF A
FRONTAL BOUNDARY...INSTABILITY...DEEP MOISTURE...AND AN APPROACHING
UPPER LEVEL DISTURBANCE IS PRODUCING SHOWERS AND THUNDERSTORMS. THE
STORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THEY MOVE TO THE
NORTHEAST ACROSS THE WATCH AREA. DAMAGING WINDS ARE POSSIBLE WITH
THESE STORMS...BUT THE PRIMARY THREAT WILL BE LARGE HAIL.

SPOTTERS IN THE WATCH AREA SHOULD BE ACTIVATED AT THIS TIME.

MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

&&

JAP
Special weather statement, Mar 15, 7:50 PM EST, 4 hours 35 minutes before
MOZ086-087-100-109>111-160120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CST FRI MAR 15 2002

...STRONG THUNDERSTORMS IN SOUTHEAST MISSOURI...

AT 647 PM...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
OVER WAYNE...BOLLINGER...CAPE GIRARDEAU...BUTLER AND STODDARD
COUNTIES. ALL OF THEM ARE CAPABLE OF PRODUCING PEA SIZE HAIL. THE
STRONGEST STORMS WERE ALONG A LINE FROM DELTA...TO DUDLEY...TO
NEELYVILLE.

MOVEMENT WAS TO THE NORTHEAST AT 45 MPH.

THESE STORMS WILL AFFECT THE COMMUNITIES OF GORDONVILLE AND
BLOOMFIELD THROUGH 715 PM CST.

&&
PS
Local storm report, Mar 15, 9:05 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DEXTER                    MO   .75 INCH HAIL
03/15/02   STODDARD                       SHERIFF DEPARTMENT
                                          REPORTED DIME SIZE
                                          HAIL JUST SOUTHWEST OF
                                          THE CITY OF DEXTER
Local storm report, Mar 15, 9:18 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DEXTER                    MO   .75 INCH HAIL
03/15/02   STODDARD                       SHERIFF DEPARTMENT
                                          REPORTED DIME SIZE
                                          HAIL JUST SOUTHWEST OF
                                          THE CITY OF DEXTER

0808 PM    DEXTER                    MO   1.75 INCH HAIL
03/15/02   STODDARD                       BETWEEN 806 AND 808 PM
                                          QUARTER TO GOLF BALL SIE
                                          HAIL FELL IN DEXTER.
                                          REPORTED BY DEXTER PD.
Local storm report, Mar 15, 9:18 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DEXTER                    MO   .75 INCH HAIL
03/15/02   STODDARD                       SHERIFF DEPARTMENT
                                          REPORTED DIME SIZE
                                          HAIL JUST SOUTHWEST OF
                                          THE CITY OF DEXTER

0808 PM    DEXTER                    MO   1.25 INCH HAIL
03/15/02   STODDARD                       BETWEEN 806 AND 808 PM
                                          QUARTER TO GOLF BALL SIZE
                                          HAIL FELL IN DEXTER.
                                          REPORTED BY DEXTER PD.
Special weather statement, Mar 15, 11:00 PM EST, 1 hour 25 minutes before
MOZ107>112-114-160415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CST FRI MAR 15 2002

...SEVERE THUNDERSTORM WATCH 29 EXPIRED AT 1000 PM CST...

CARTER...RIPLEY...BUTLER...STODDARD...SCOTT...NEW MADRID...AND
MISSISSIPPI COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL STILL BE POSSIBLE
INTO THE EARLY MORNING HOURS...BUT THE THREAT OF SEVERE WEATHER HAS
ENDED.

&&

DFS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 10:27 PM ESTFlash Flood WarningPAHPike3 hr
Mar 16, 12:31 AM ESTFlash Flood WarningPAHPike3 hr

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.